Previous article Table of Contents  Next article

LETTERS TO EDITOR
Year : 2019  |  Volume : 13  |  Issue : 4  |  Page : 397-398

Severe skin extravasation injury following intravenous injection of potassium chloride


Department of Anesthesia and Intensive Care, Hotel-Dieu de France Hospital, Saint-Joseph University, Beirut, Lebanon

Correspondence Address:
Dr. Freda C Richa
Department of Anesthesia and Intensive Care, Hotel-Dieu de France Hospital, Alfred Naccache Street, Ashrafieh, Beirut
Lebanon
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/sja.SJA_451_19

Rights and Permissions
Date of Web Publication5-Sep-2019
 


How to cite this article:
Richa FC, Chalhoub VR, El-Hage CF, Yazbeck PH. Severe skin extravasation injury following intravenous injection of potassium chloride. Saudi J Anaesth 2019;13:397-8

How to cite this URL:
Richa FC, Chalhoub VR, El-Hage CF, Yazbeck PH. Severe skin extravasation injury following intravenous injection of potassium chloride. Saudi J Anaesth [serial online] 2019 [cited 2019 Nov 22];13:397-8. Available from: http://www.saudija.org/text.asp?2019/13/4/397/266001



Sir,

We hereby report a case of severe extravasation following peripheral IV administration of potassium chloride (KCl) under general anesthesia (GA). A 52-year-old woman with epithelial ovarian cancer was scheduled for surgical debulking. The patient did not receive chemotherapy before surgery and had good venous capital. Before induction, a peripheral intravenous (IV) double-lumen catheter 20 Ga (Arrow Twin-Cath® 20/22) on the latero-external side of the left wrist was successfully obtained. After induction, a second IV access was obtained with a 20 Ga catheter (Vasofix ® Braunule ®) inserted on the posterior side of the left arm. Forced air-warming blanket covering the upper body and the arms was used to maintain normothermia. The procedure lasted 8 h. Intraoperative course was uneventful except for severe hypokalemia of 2.7 mEq.l -1. We started KCl 10% 10 mEq.l -1 using an infusion pump (Perfusor ® compact, B/Braun, Melsungen AG, Germany) over the second IV line directly without perfusion, for 3 h. The anesthetist nurse checked the IV lines every 30 min. At the end of the procedure, the forced air-warming blanket was removed, and a severe IV extravasation was noted [Figure 1]a. Infusion was stopped, aspiration from the catheter was attempted, then the line was removed. The left arm was elevated, and cold gauzes were applied. In the recovery room, the patient complained of severe pain in her left arm. Plastic surgery was consulted and advised local application of MEBO ® (Moist Exposed Burn Ointment) burn ointment four times daily. The lesion extended on postoperative days 1 and 2 [Figure 1]b and [Figure 1]c. Regular follow-up showed improvement of local skin perfusion, good healing was seen, and skin necrosis was prevented. She was fully recovered after 3 months [Figure 1]d.
Figure 1: Extravasation injuries at (a) the end of surgery, (b) postoperative day 1, (c) postoperative day 1, and (d) after 3 months

Click here to view


The severity of tissue injury depends on the type, concentration, and quantity of the injected vesicant agent and the infusion rate. Patients with small vessels such as diabetics or atherosclerotics; the elderly and children were at increased risk. Additional risk factors are improper insertion site over a flexion area, traumatic insertions causing damage to the internal lining of the vessel, obstructions to blood flow through the catheter, and incorrect device selection for the drug. Extravasation is a serious complication because it induces a chain reaction of inflammation and tissue damage that could last for weeks or months. Delayed recognition and management or mismanagement might have serious consequences from scarring, damage to the underlying tendons and nerves, contracture, marked soft skin tissue loss requiring skin grafting to amputation, and permanent disability.[1],[2] Case reports of devastating tissue injuries following cisplatin, phenytoin, antibiotics, diuretics, and dextrose extravasation required reconstructive surgery.[3],[4],[5]

In our case, the damage owing to extravasation of KCl into the surrounding tissue was severe. The main determining factors were GA (loss of pain sensation), type of drug (KCl) with vesicant properties, direct infusion using a pump through the vasofix, and lack of visibility of extravasation. Following this incident, we recommended administering of vesicant medications over a 3-way stopcock with fluid perfusion because slowing or stopping of the infusion were alert signs, keeping continuous visibility of IV access in a patient under GA.

In conclusion, extravasation injury can lead to serious complications. It can increase morbidity and cause long-term sequelae. As with most complications, prevention was always the best measure.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understand that her name and initials will not be published, and due efforts will be made to conceal her identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Hannon MG, Lee SK. Extravasation Injuries. J Hand Surg Am 2011;36:2060-5.  Back to cited text no. 1
    
2.
Khan MS, Holmes JD. Reducing the morbidity from extravasation injuries. Ann Plast Surg 2002;48:628-32.  Back to cited text no. 2
    
3.
Rose RE, Felix R, Crawford-Sykes A, Venugopal R, Wharfe G, Arscott G. Extravasation injuries. West Indian Med J 2008;57:40-7.  Back to cited text no. 3
    
4.
Bairey O, Bishara J, Stahl B, Shaklai M. Severe tissue necrosis after cisplatin extravavasation at low concentration: Possible “immediate recall phenomenon”. J Natl Cancer Inst 1997;89:1233-4.  Back to cited text no. 4
    
5.
Edwards JJ, Bosek V. Extravasation injury of the upper extremity by intravenous phenytoin. Anesth Analg 2002;94:672-3.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   References
   Article Figures

 Article Access Statistics
    Viewed271    
    Printed4    
    Emailed0    
    PDF Downloaded30    
    Comments [Add]    

Recommend this journal